Hail, Merrimack
- When
- August 16, 1:15 PM EST to 1:19 PM EST
- Where
- Merrimack County, 1.66 mi ESE of East Andover
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.440, -71.720
A severe thunderstorm produced .75 inch hail in East Andover.
An unusually deep upper level low pressure system swinging into the northeast on on the 16th of August resulted in low freezing levels and weak upper flow. A strong vorticity maximum advecting into the area combined with marginal cape indices to fire off the initial convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An unusually deep upper level low pressure system swinging into the northeast on on the 16th of August resulted in low freezing levels and weak upper flow. A strong vorticity maximum advecting into the area combined with marginal cape indices to fire off the initial convection. Terrain and potent outflow boundaries organized these initial cells into longer lived pulse type storms which quickly became numerous throughout the forecast area. Large hail was the main result of these storms with numerous reports of hail 1 inch or larger.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 16, 9:40 AM EST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 1040 AM EDT SAT AUG 16 2008 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL CROSS THE REGION TODAY...BRINGING SHOWERS AND THUNDERSTORMS TO THE REGION. A COLD FRONT WILL APPROACH THE WESTERN MOUNTAINS OF MAINE SUNDAY. ANOTHER COLD FRONT WILL CROSS THE REGION ON TUESDAY. A BERMUDA HIGH WILL THEN BUILD OFF THE MID ATLANTIC COASTLINE THROUGH LATE NEXT WEEK. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... AT 1000 AM VISIBLE SATELLITE SHOWS SIGNIFICANT BREAKS IN CLOUD COVER ACROSS NEW HAMPSHIRE AND FAR SOUTHERN MAINE...AS FOG AND STRATUS BURN OFF. SHOWERS DIMINISHING...BUT CLOUDS AND STRATUS REMAIN IN MOST OF EASTERN MAINE. EXPECT SUNSHINE TO BE RATHER SHORT LIVED...WITH STEEP LOW LEVEL LAPSE RATES...SHOULD SEE CUMULUS DEVELOP AFTER AN COUPLE HOURS OF SUN IN MOST LOCATIONS. LOOKING TO THIS AFTERNOON...WHERE THERE IS SOME POTENTIAL FOR STRONG THUNDERSTORMS. WIND PROFILE ON 12Z SOUNDING SHOWS LIGHT WINDS UP TO 700 MB. WINDS ARE FORECAST TO PICK UP SLIGHTLY...WITH NAM/GFS CONSENSUS POINTING TO 15 KT WINDS AT 700 MB IN SOUTHERN NEW HAMPSHIRE...AND 10 KTS NORTH. ML CAPES AT GYX/CON GENERALLY POINT TO CAPES AROUND A 1000 J/KG...BASED ON SURFACE DEW POINTS AROUND 60. GIVEN RATHER STEEP LAPSE RATES...SLIGHTLY HIGHER DEW POINTS/TEMPERATURES YIELD A HIGHER AND RATHER THICK CAPE SOUNDING. GIVEN THIS...FEEL PULSE SEVERE STORMS WILL BE OUR MAIN THREAT TODAY. LOW FREEZING LEVELS WITH THE CROSSING OF THE UPPER TROF WILL MAKE SEVERE HAIL EASIER TO ATTAIN...WITH WINDS A SECONDARY THREAT. FEEL CAPES ARE ENOUGH TO SUPPORT MULTIPLE SEVERE STORMS TODAY...MAINLY SHORT LIVED PULSE STORMS...WITH MULTI-CELLULAR STRUCTURE LESS LIKELY GIVEN WIND PROFILE. THERE IS SOME FLASH FLOODING THREAT TODAY...THOUGH EXPECT THE INCREASE IN WIND SPEEDS AT 700 MB WILL BE JUST ENOUGH TO HAVE MOST CELLS HAVE SOME MOTION. CELLS WERE VERY SLOW TO MOVE THROUGH BRIDGTON THIS MORNING. THE MAIN AREA OF CONCERN IS NORTH...AS THE UPPER TROF AXIS ITSELF MOVES ACROSS...THERE COULD BE BACKBULDING POTENTIAL. BASED ON THIS MAINTAIN ENHANCED WORDING WITH MENTION OF HAIL...WINDS...AND HEAVY RAIN. OTHERWISE...TWEAKED SKY/RADAR/TEMPS TO MATCH CURRENT OBS...AND ANTICIPATED STORM DEVELOPMENT. && .SHORT TERM /7 PM THIS EVENING THROUGH 6 PM SUNDAY/... CONVECTION QUICKLY DISSIPATES MOST AREAS AROUND SUNSET TONIGHT. ONCE AGAIN...AREAS OF FOG DEVELOPING AFTER MIDNIGHT. CLOUDS WILL INCREASE WITH ANY APPROACHING LIGHT RAIN SHOWERS NEAR THE WESTERN MOUNTAINS OF MAINE BY MORNING. COMBINATION OF MET/MAV NUMBERS ACCEPTED. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... MAJOR PATTERN CHANGE CONTINUES UNDERWAY. A FEW MORE WEAK TROFS WILL MOVE THRU THE AREA SUN AND AGAIN TUE. AFTER THESE EXIT WE BECOME SET UP FOR A VERY BROAD/LARGE EAST COAST SFC/UPPER RIDGE TO BUILD AND EVENTUALLY BECOME A BERMUDA HIGH SETUP WHICH WILL FIND A HOME AND BECOME STATIONARY LATER IN THE WEEK. BY LATE IN THE WEEK TEMPS WILL BECOME HOT WITH INCREASING DEWPOINTS MAKING FOR UNCOMFORTABLE CONDITIONS BY THU/FRI. GUIDANCE TEMPS ALL APPEAR LOW FOR LATER IN THE WEEK SO MADE SOME ADJUSTMENTS UPWARD FOR THE MAXS AND MINS. FURTHER ADJUSTMENTS TO THE UPSIDE FOR LATER IN THE WEEK ARE LIKELY BUT FOR NOW JUST TRYING TO MAKE CLEAR THE TREND. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... SHORT TERM...AREAS OF LIFR CONDITIONS GRADUALLY LIFTING NEAR THE COAST THIS MORNING. ELSEWHERE...MAINLY VFR UNTIL SHOWERS ENTER THE REGION FROM WEST TO EAST THIS MORNING. SCATTERED TSTMS THIS AFTERNOON. LONG TERM...GENERALLY VFR CONDS. && .MARINE... SHORT TERM...RELATIVELY QUIET EXCEPT FOR THE AREAS OF FOG EARLY THIS MORNING AND AGAIN LATER TONIGHT. LONG TERM...LIGHT WINDS/SEAS EXPECTED. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && NEAR TERM...APFFEL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 722 AM EDT SAT AUG 16 2008 MEZ007>009-012>014-018>028-NHZ001>010-013-014-171130- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 722 AM EDT SAT AUG 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS TODAY MAY DROP VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. LOCALIZED FLOODING IS POSSIBLE. ALSO...THE STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. PATCHY DENSE FOG EARLY WILL SLOWLY DIMINISH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ150>154-171130- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 722 AM EDT SAT AUG 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1131 AM EDT SAT AUG 16 2008 NHZ006-010-161615- SOUTHERN CARROLL-STRAFFORD- 1131 AM EDT SAT AUG 16 2008 ...SLOW MOVING THUNDERSTORMS TO BRING HEAVY RAIN TO MIDDLETON AND NEARBY LOCATIONS THROUGH 1215 PM EDT... AT 1131 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM NEARLY STATIONARY NEAR MIDDLETON. EXPECT HEAVY RAINFALL AND DANGEROUS LIGHTING WITH THIS STORM THROUGH 1215 PM. HEAVY RAINFALL CAN BE EXPECTED...WITH LOCAL PONDING IN STREETS AND LOW-LYING AREAS. APFFEL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1135 AM EDT SAT AUG 16 2008 NHZ001>003-005-161700- NORTHERN COOS-NORTHERN GRAFTON-SOUTHERN COOS-SOUTHERN GRAFTON- 1135 AM EDT SAT AUG 16 2008 ...SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN NEW HAMPSHIRE THROUGH 100 PM EDT... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MOUNTAINS OF NEW HAMPSHIRE THROUGH EARLY AFTERNOON. STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...AND PEA-SIZED HAIL. STAY TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL MEDIA OUTLETS IN CASE ANY SEVERE THUNDERSTORM OR FLOOD WARNINGS ARE ISSUED. STORMS ARE EXPECTED TO STRENGTHEN THROUGH MID-AFTERNOON. APFFEL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1203 PM EDT SAT AUG 16 2008 NHZ001-161630- NORTHERN COOS- 1203 PM EDT SAT AUG 16 2008 ...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 1230 PM EDT... AT 1203 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES EAST OF COLEMAN STATE PARK. THE STORM IS EXPECTED TO PRODUCE HALF INCH HAIL...AND BRIEF HEAVY DOWNPOURS. APFFEL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 139 PM EDT SAT AUG 16 2008 NHZ008-161830- MERRIMACK- 139 PM EDT SAT AUG 16 2008 ...STRONG THUNDERSTORMS WILL IMPACT MERRIMACK COUNTY THROUGH 230 PM EDT... AT 139 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES SOUTHEAST OF BRADFORD...OR ABOUT 5 MILES NORTHWEST OF HENNIKER...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND BRADFORD... ROLLINS STATE PARK...WARNER...WINSLOW STATE PARK...CONTOOCOOK... WEBSTER...SALISBURY...PENACOOK...BOSCAWEN AND WEST FRANKLIN THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 151 PM EDT SAT AUG 16 2008 MEZ008-009-161830- CENTRAL SOMERSET-NORTHERN FRANKLIN- 151 PM EDT SAT AUG 16 2008 ...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN COUNTY THROUGH 230 PM EDT... AT 151 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES EAST OF STRATTON...OR ABOUT 7 MILES SOUTHEAST OF EUSTIS...MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND STRATTON...EUSTIS... FLAGSTAFF LAKE AND CARATUNK THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
154 PM EDT SAT AUG 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM HAIL UPTON 44.69N 71.01W
08/16/2008 E0.75 INCH OXFORD ME PUBLIC
DIME SIZED HAIL FROM PUBLIC.
&&
KIRKAThe Portland,ME radar (KGYX), 128 km away, was scanning. The volume nearest the first event began at 17:57 UTC.
10 hail. Local standard time, as filed.
A severe thunderstorm produced .75 inch hail in East Andover.
A severe thunderstorm produced 1.25 inch hail in East Andover along with numerous reports of hail between penny and half dollar size.
A severe thunderstorm produced multiple reports .75 inch hail in Bristol.
A severe thunderstorm produced multiple reports of .75 inch hail in Salem.
A severe thunderstorm produced .75 inch hail in Atkinson.
A severe thunderstorm produced multiple reports of 1 inch hail in Bow.
A severe thunderstorm produced .75 inch hail in Newton.
A severe thunderstorm produced 1.75 inch hail in Plaistow.
A severe thunderstorm produced .88 inch hail in Hampton Beach State Park.
A severe thunderstorm produced multiple reports of 1.25 inch hail in Farmington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2008Every state in 2008This day in weather historyWarnings in New Hampshire, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132583, 132584, 132585, 132586, 132587, 132588, 132589, 132590, 132591, 132592.